State or Country of residence: Massachusetts
Quinolone taken: Cipro, Levaquin
Reason for the Quinolone: Prostatitis
Was a safer antibiotic tried first? :Yes
How long did you take the Quinolone for? : Cipro 14 days, Levaquin 6 days
How long ago did you take the Quinolone?: 15 months
How much have you recovered as of now?: 30%
How often do you relapse or cycle?: My symptoms are pretty continuous
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: He has referred me to rheumatologists and neurologists and has ordered any blood test he could think of, including Lyme Disease, Lupus, and even HIV, just to rule those out
What has helped you in your recovery?: Unsure.
Very hot baths do seem to help with both the neuropathies and the tendon and muscle pain.
Keeping as still as possible (working from home as much as possible, lying on the couch, avoiding stairs, avoiding leaving the house), also seems to help with the pain: at least, when I am physically active (even just shopping, driving, I'm not talking about real exercise), I usually end up in severe pain.
I take magnesium, gingko biloba, nattokinase, vitamin c, coq-10 daily. I found a multivitamin with no more than the 100% rda because regular multivites have megadoses of b-vitamins which always cause MAJOR neuropathy relapses. I have no idea if these supplements have really helped, but I do think that the gingko and nattoinase may have helped, along with the hot baths: my logic is to maximize blood flow to the extremities every way I can although I do not think that this is the whole problem.
|In June of 2003 I developed a severe case of
prostatitis. After a week each of Bactrim and Doxycycline did not resolve
the symptoms, a nurse practitioner whom I had never met prescribed Cipro
over the phone to me (my own GP had left for the day, and told me afterwards
that he would have refused to prescribe any more antibiotics after the
Bactrim and doxy had failed). I was on Cipro for 14 days. During that time
I grew progressively weaker, and felt like I had the world's worst flu. I
ached all over and felt very groggy and out of it. My prostatitis pain only
increased. At the end of it, I was seen by the nurse practitioner assistant
of a urologist, who gave me a 21-day prescription for Levaquin.
While on the Levaquin, I felt like I was dying. I had a persistent and frightening hallucinatory sensation that I was "sinking" into oblivion and often felt that I had to gasp for breath as if I was drowning or had forgotten to breathe. My vision was blurred and I found it impossible to read as everything seemed to be "jiggly". Every morning I woke up with a splitting headache and was taking massive doses of ibuprofen for them (nobody had warned me about quinolones and NSAIDs). By the 5th day I was so weak I couldn't stand on my own and had to be lifted to my feet by others. I couldn't walk without leaning on someone. We went to Urgent Care where I broached the possibility that it was the drugs, not the prostatitis that was making me feel so bad, but the doctor on call said that was absurd and insisted I continue taking them. On the 6th day I found the quinolone forum on yahoo and immediately discontinued the Levaquin. Within 24 hours I no longer felt like I was dying or drowning and my vision was no longer blurry. Within a week, my prostatitis pain was gone (I now think the quinolones were worsening the pain).
I have not been the same since.
My primary symptoms are:
* Severe ongoing tendon and muscle pain, especially in the Achilles tendons, ankles, heels, soles of my feet, calves; knees (both in front and in back), elbows; fingers; and occasionally all over my body (on those days I feel like I have been beaten with pipes and run over with a truck; it is indescribable agony). NSAIDs and Tylenol have no effect on the pain. The degree of pain cycles, but never completely goes away. The pain has forced me to be very very inactive physically to the point of living on the couch.
* Periodic bouts of neuropathies in my hands and feet and occasionally in my face and upper teeth. The neuropathies include numbness, hyperesthesia (pain upon light touch: like when you've skinned yourself or have a mild sunburn), parasthesias (feeling things that aren't there, like running water, coldness, heat, vibrations like if you have your hand or feet on a running motor), pins and needles (which can last for hours or even days and can be excruciating: more like razor blades and shards of glass), neuralgias (intense burning sensations). I go through "cycles" where I sometimes have more or less total respite from the neuropathies but then they come back.
* Visual and auditory disturbances, including 24-hour tinnitus (high-pitched "fax tone"-like ringing in my ears); MASSIVE increase in "floaters" that I notice even when reading or looking at a wall; "optical migraine"-like hallucinations as of waving smoke in the center of my field of vision; swarms of gnat-like spots if I look at anything bright like the sky; sharp pain in my eyes if the light changes suddenly from dark to bright (even watching TV); sharp pain in my ears at loud noises (even normal day-to-day sounds like a kitchen cabinet door closing or dishes clanking); and I wake up every morning to a swarm of multi-colored spots that seem to move so fast that it makes me feel dizzy.
* Bouts of severe grogginess, drowsiness, "brain fog", and fatigue -- as if I have been injected with a sedative -- so intense that I find it difficult to complete a sentence (I forget where I began), and cannot read or do much of anything -- these bouts can happen very suddenly and without warning though they usually last no more than a day. They often seem to be triggered by food, though I have not found out what foods cause the problem.
* Occasional bouts of sudden severe and painful rapid heartbeat, anxiety-like symptoms, occasional insomnia (without the emotion of anxiety) or other endocrinological weirdnesses such as "hot flashes" (leaving my clothes soaked) that come on me even when I am not doing anything physical. On a few occasions it suddenly felt as if I was injected with caffeine equivalent to 40 cups of coffee.
* Intolerances to foods and supplements I used to be able to tolerate: in particular I cannot stand megadoses of b-vitamins as they trigger SEVERE neuropathies. Soy can cause bouts of rapid heartbeat and insomnia. I can no longer consume ANY alcohol without feeling like death -- I get the hangover after the first few sips and not the next morning. I am now hyper-sensitive to caffeine, even in chocolate. Sometimes I find myself feeling horrible after a meal -- often meals bring about the severe grogginess. I haven't identified all the foods that I now have issues with.
Overall this has DESTROYED my overall quality of life. I am only able to keep my job because I am a software engineer who works for a company where people routinely work at home a lot: although I now work at home 99% of the time, and I am very lucky to have a manager who knows me well and is allowing me to do that. I feel very insecure because if she ever leaves, I may be forced to lose my job. I find that when I *do* go into the office for a full day, I am usually incapacitated for the next 3-4 days with intense tendon/muscle pain and fatigue. (I also lost about 2 solid months of work immediately after the quinolone therapy, though I have been able to work full-time since about September).
My wife had to quit her job to come home and take care of me and the house: even though I am home most of the time, I have no energy to cook, clean, run errands, etc. Most of our friends have distanced themselves: they don't understand this syndrome and seem to feel I have "chosen" to make a hermit out of myself. Of course I would give anything to be the person I once was -- to be socially active and be able to be with my coworkers again, etc.
Overall, the physical, emotional, psychological and financial toll has been gigantic. Our lives have been turned completely upside-down.
Last Updated 10/26/04